California, 2018

Hail in California, July 23, 2018

July 23, 2018 · NWS MFR · 1 event in 1 county or zone

Monsoonal moisture combined with surface heating and a weak upper level trigger allowed thunderstorms to develop on this day. One of them generated severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Monsoonal moisture combined with surface heating and a weak upper level trigger allowed thunderstorms to develop on this day. One of them generated severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 23, 1:48 PM PST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 23, 1:48 PM PST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
248 PM PDT Mon Jul 23 2018

.DISCUSSION...The latest visible image shows marine stratus along
the coast, north of Cape Blanco and high level cloud deck ahead of
a weak upper low near 135W and 35N. Also cumulus build ups are
taking shape over the Cascades, Siskiyous, higher terrain east of
the Cascades and northern California. So far one lightning strike
has been observed in Shasta County (which is south of our forecast
area). Meanwhile areas of smoke continue to plague the westside
valley locations.

There's good agreement most of the instability will be confined in
northern California from the Marble Mountains east-northeast into
Medicine Lake and Northwest Modoc County. The only difference from
yesterday is the upper flow (steering winds) is slightly more
southerly. Therefore there is concern for a few isolated
thunderstorms to pop up over the southern Cascades, Siskiyous and
east of the Cascades. The one limiting factor for isolated
thunderstorm development along the southern Cascades and Siskiyous
will be the extent of the smoke. If the smoke remains thick enough,
it will act to inhibit thunderstorm formation.

Also unlike yesterday, PWAT's are higher. The Medford sounding this
morning showed PWAT at 1.16 inches. So there's more moisture, but
the model soundings show a dry sub-layer and there's a chance any
little if any rain that comes from any storms will not reach the
ground. The exception will be from the Marble Mountains northeast to
Medicine Lake where moisture is more abundant. Also gusty winds are
possible near any storms. Therefore the concern is heightened for
new starts from lightning.

Isolated storms will fizzle out later this evening with dry
conditions overnight. The GFS hangs on to some QPF tonight in
Northern California while the NAM and short range high res models do
not. Note: Yesterday's GFS also shows QPF in the overnight period
and nothing materialized. Given the fact mid level moisture is
decreasing and losing daytime heating and little or no trigger,
suspect the GFS is overdone, so we'll go with dry conditions
tonight.

The threat of thunderstorms exist again Tuesday afternoon as some
monsoonal moisture from the Sierra Nevada moves north into our area.
It looks like the best chance for thunderstorms will be in the
Sierras, but still cannot not rule out something in northern
California and east of the Cascades late in the afternoon and
evening. The reason for this is mid level moisture and instability
will be increasing and the models hint at weak embedded shortwaves.

Thursday through next weekend will be dry with no threat of
thunderstorms.

Were looking at hot temperatures just about everywhere with near or
triple digit values for the Rogue, Illinois, Applegate, Shasta,
Scott and Klamath River valleys into next weekend. For now we'll
keep the forecast high temperatures slightly below guidance due to
the smoke, but if it clears out enough, then we could be looking at
higher max values. There will be some, but not a lot of relief in
the overnight period tonight and Tuesday night. Thus, a heat
advisory remains in effect. Please see NPWMFR for more details. The
coast will be the only place where temperatures will be near normal
with a persistent weak onshore flow. -Petrucelli

&&

.AVIATION...For the 23/18Z TAFs...Wildfire smoke continues over
most of the inland areas west of the Southern Oregon Cascades as
well as some locations just east of the Cascades. MVFR
visibilities/cigs and local IFR conditions will prevail over these
areas, especially in Jackson and Josephine counties. Conditions
will improve this afternoon, but lower conditions will return late
this afternoon and evening.

Along the coast and over the coastal waters, areas of IFR cigs/vsbys
will burn off to just off the coast this afternoon, then move back
onshore late this afternoon and evening. The lower conditions will
burn back to the coast by late Tuesday morning.

Outside of the smoke and marine stratus, VFR conditions will
prevail. However, there will be isolated afternoon and evening
thunderstorms over northern California and from the Cascades east,
and gusty winds and hail are possible near these thunderstorms.

&&

.MARINE...Updated 200 PM PDT Monday 23 July 2018...Offshore high
pressure and a thermal trough inland will persist through this
week. Light to moderate north winds will persist with the
strongest winds south of Cape Blanco in the afternoons and
evenings, when they will reach small craft advisory criteria.
However, have stuck with the small craft for hazardous seas due
to the small area and time frame affected.

Most of the steep seas will occur south of Cape Blanco Tuesday and
Tuesday night.  Small craft seas will occur there after Tuesday
night and may spread back north of Cape Blanco, but have not
extended advisories past 12Z Wednesday to avoid a complicated
scenario that may well change between now and then.

&&

.FIRE WEATHER...Updated 300 PM PDT Monday 23 July 2018...
Latest satellite imagery shows widespread smoke west of the Cascades
with some upper level clouds starting to move into the area. The
radar is also starting to show some convective activity in northern
California as we hit our convective temperature.  We feel that
thunderstorms will form in northern California this afternoon and
drift into the eastern parts of the Cascades outside of the smoked
over areas.  Given some model disagreement in convection, still feel
that the threat for storms will be isolated this afternoon and
evening.

Thunderstorms are still possible Tuesday afternoon and evening as an
upper level low over the Pacific and a ridge to the east continue to
bring in some moisture to southern Oregon.  Model soundings suggest
there is plenty of instability in northern California away from the
smoke, so we'll have a slight chance for thunderstorms yet again on
Tuesday.

The other topic will be temperatures warming up today and for the
next few days as highs push into the upper 90's in the smoke filled
valleys.  RH's shouldn't be that dry with this extra moisture moving
into the region from the south.  They will start to dry out on
Wednesday night with moderate recoveries on the mid elevation
ridges.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT Wednesday for ORZ024-026.

CA...Heat Advisory until 11 PM PDT Wednesday for CAZ080>082.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 AM PDT Wednesday
     for PZZ356-376.
     Small Craft Advisory for hazardous seas until 5 AM PDT Tuesday
     for PZZ350-370.

In the hours before

Special weather statement, Jul 23, 5:07 PM PST, 38 minutes before
Special Weather Statement
National Weather Service Medford OR
607 PM PDT MON JUL 23 2018

CAZ080-240130-
Western Siskiyou County-
607 PM PDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY...

At 607 PM PDT, a strong thunderstorm was located over Etna, or 24
miles southwest of Yreka, moving north at 5 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Etna and Greenview.

* This includes...
   Highway 3 in California between mile markers 13 and 29.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4136 12280 4136 12298 4158 12298 4157 12274
TIME...MOT...LOC 0107Z 185DEG 6KT 4144 12290

SCHAAF
Special weather statement, Jul 23, 5:23 PM PST, 22 minutes before
Special Weather Statement
National Weather Service Medford OR
623 PM PDT MON JUL 23 2018

CAZ083-084-240200-
North Central and Southeast Siskiyou County-Northeast Siskiyou and
Northwest Modoc Counties-
623 PM PDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SISKIYOU COUNTY...

At 623 PM PDT, a strong thunderstorm was located near Bray, or 31
miles northeast of Mount Shasta, moving northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mount Hebron.

* This includes...
   US 97 in California between mile markers 29 and 32.

LAT...LON 4163 12193 4170 12208 4195 12192 4182 12167
TIME...MOT...LOC 0123Z 209DEG 15KT 4171 12198

SCHAAF
Special weather statement, Jul 23, 5:27 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Medford OR
627 PM PDT MON JUL 23 2018

CAZ080-081-240215-
Central Siskiyou County-Western Siskiyou County-
627 PM PDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SISKIYOU COUNTY...

At 626 PM PDT, a strong thunderstorm was located 8 miles west of
Yreka, moving northeast at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Yreka and Tree Of Heaven Campground.

* This includes...
   Highway 96 in California between mile markers 90 and 103.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4164 12279 4169 12289 4191 12277 4182 12256
TIME...MOT...LOC 0126Z 210DEG 8KT 4173 12279

SCHAAF

The radar

The Medford radar (KMAX), 64 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Siskiyou

When
July 23, 5:45 PM PST to 5:55 PM PST
Where
Siskiyou County, 2.07 mi SW of Macdoel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.810, -122.030

A spotter 2SW MacDoel reported hail, most of which were nickel-sized, but a few were quarter-sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2018Every state in 2018This day in weather historyWarnings in California, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758974.